Alert archive / Iowa / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS Des Moines, IA

January 5, 202251 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 5, 2022, 3:17 AM CST for 51 counties in Iowa. It took effect at Jan 5, 2022, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 3:17 AM CST (09:17 UTC)
In effect from
Jan 5, 2022, 6:00 PM CST
Expired
Jan 6, 2022, 11:43 AM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 3:02 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 5, 3:02 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 AM CST Wed Jan 5 2022

.DISCUSSION.../Today through Tuesday/
Issued at 302 AM CST Wed Jan 5 2022

Key Messages:

- Arctic plunge next several days. Dangerous wind chills at times.
- Brief warm up Saturday before next cold front arrives Sunday.

Broad cyclonic flow covers most of the conus early this morning. The
most notable embedded shortwave is currently traversing the
region, which pushed a robust Arctic boundary through the state
last evening into the overnight. Wind gusts behind the front have
been quite strong with numerous 40 to 50+ mph gusts observed. Some
light snow and blowing snow has dropped visibility to 2 or 3
miles at times, but does not appear to be a significant problem.
IDOT road conditions suggest only a few pockets of travel issues.
Thus have reshuffled our headlines for this morning and focus more
on the wind gusts/wind chill concerns as we head into a raw and
cold Wednesday. A secondary PV anomaly dropping through the
Dakotas will keep our pressure gradient compressed through at
least the morning hours along with persistent, albeit weakening
caa. Still should have little issue tapping into the 35-40 kt
winds at the top of the mixed layer. Wind chills will exceed local
advisory criteria of -20 for many spots along and north of Hwy
20. Some improvement occurs this afternoon as winds begin a slow
decline, but expect wind chills to remain below zero throughout
the day area wide. Winter weather advisory remains in tact for our
far northeast counties through the morning hours to cover the
potential for some light snow/blowing snow clipping the area, but
widespread travel impacts are unlikely.

Little change to the forecast tonight into Thursday. Models are
appear to be in lock step with a mid-level shortwave crossing the
central Plains. A band of snow develops within a robust fgen zone
crossing KS into MO. Had enough confidence to eliminate all
remaining PoPs from our far south as the vast majority of models
keep our area dry. Of much more concern will be bitter cold wind
chills as winds remain elevated and temps fall below zero. Wind
chill advisory was hoisted for all of the cwa tonight into
Thursday morning. Conditions may necessitate an upgrade to a wind
chill warning over north central Iowa, but current forecast just
borderline meets criteria and will leave for the day shift to
refine and upgrade if needed. Winds on Thursday gradually relax as
a surface high noses in from the west. Latest NBM guidance is
slower with cloud cover moving in Thursday night, which could
leave a window for temps to quickly fall below guidance especially
in areas with snow cover.

South winds return Friday beneath rising heights aloft, however any
appreciable warmth wont be noticed until Saturday when temps return
to the 30s and perhaps some 40s. Highs will remain a bit uncertain
as models try to bring >0c dewpoints northward, which could lead to
some fog as it overspreads any snow pack. The relative warmth is
short lived as a cold front crashes through Saturday night into
Sunday and delivers another round colder and windy conditions.
Models generate some light QPF as the front reaches southeast Iowa,
but much of the atmosphere looks fairly moisture starved.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1144 PM CST Tue Jan 4 2022

Cold front has passed through the area with widespread MVFR to IFR
conditions in its wake. These poor conditions are expected to
persist overnight with some improvement into Wednesday morning
with winds slowly weakening and rising ceilings. Towards the end
of the period, conditions are likely to be mostly VFR with winds
much weaker but remaining from the northwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for IAZ057>061-070>075-
081>086-092>097.

Wind Chill Advisory from midnight tonight to noon CST Thursday
for IAZ039-049-050-057>062-070>075-081>086-092>097.

Winter Weather Advisory until noon CST today for IAZ007-017-
026>028-037>039-049-050-062.

Wind Chill Advisory until noon CST today for IAZ004>006-015-016-
023>025-033>036-044>048.

Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for IAZ004>007-015>017-023>028-033>038-044>048.

&&

DISCUSSION...Martin
AVIATION...Cogil
Hazardous weather outlook, Jan 4, 3:29 PM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CST Tue Jan 4 2022

IAZ004>007-015>017-026>028-037>039-048>050-059>062-071>075-
081>086-092>097-052130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
329 PM CST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This evening and tonight

Wind gusts may reach 35 to 45 mph tonight. This will combine with
light snow showers north, and blowing snow due to new or existing
snow cover depending on location, to produce areas of blowing
snow tonight, especially in rural areas. Bitter cold wind chills
will dip into the teens or lower 20s below zero central and north
early Wednesday morning.

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Brisk winds will dip wind chills into the teens or lower 20s below
zero at times through mid morning Wednesday. Wind chills will
drop into mid to upper 20s below zero at times overnight Wednesday
through early morning Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but any reports of snow
accumulations or low visibilities are always appreciated.

IAZ023>025-033>036-044>047-057-058-070-052130-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Cass-
329 PM CST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Wind gusts may reach 40 to 50 mph tonight. Bitter cold wind
chills will also dip into the teens or lower 20s below zero early
Wednesday morning.

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Brisk winds will dip wind chills into the teens or lower 20s below
zero at times through mid morning Wednesday. Wind chills will
drop into mid to upper 20s below zero at times overnight Wednesday
through early morning Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Viken/REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:17 AM CSTWind Chill AdvisoryDMXBoone, Calhoun, Carroll, Crawford, Emmet, Greene and 11 more9 hr

Nearby

Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.